One thing I didn’t mention as a potential subject for my blog was a condition called colitis. It’s an autoimmune inflammatory disorder that causes ulcers in the bowel. Along with Crohn’s disease, it is an inflammatory bowel disease (IBD). In addition to the predictable grim symptoms, it can have effects and complications throughout the body, including tiredness, arthritis and skin problems.
I was diagnosed with colitis eight years ago after nine months of being very unwell. Fortunately I was not ill enough to be hospitalised, but the symptoms left me feeling unbelievably dreadful and seriously disrupted my everyday life. I soldiered on for months – scared of what was wrong and somewhat embarrassed about talking to my doctor – until I hardly dare leave the house.
My GP sent me off to the hospital, where I underwent a variety of tests, which confirmed the diagnosis. After trying a few different bowel-targeted drugs and the devil’s own medicine – steroids – my gastroenterologist prescribed me a drug called azathioprine. It was originally used in patients who have transplants to stop the body’s immune system rejecting the graft but it also works well in some patients with autoimmune diseases.
Within weeks I had relief from my symptoms and started to feel like a human being again. Colitis is not curable medically (though surgery can cure it) but I seem to be in remission. It took a while, I’ve had a few hiccups along the way and I have to follow a low-fibre diet to control the symptoms of the colitis as well as my irritable bowel syndrome. On the whole though, my life is pretty much back to normal. I love my azathioprine and would fight anyone who tried to stop me taking it, but it’s not without its downsides.
Azathioprine reduces the production of white blood cells – the cells of the immune system that fight infection. Because of this, I have the seasonal flu jab every year and this year the swine flu jab too. Azathioprine can also cause liver damage. I have blood tests every three months to check my white blood cells aren’t dangerously depleted and that my liver is working properly. In the long term, azathioprine could increase my risk of some cancers – though colitis itself increases my risk of bowel cancer.
But it’s the effect on my immune system that provoked this post. Last night I developed early symptoms of my fourth cold this winter. I only stopped croaking from a throat infection a couple of days ago. I’d developed that after a night out in London in mid December. The week before, I had finally shaken off the symptoms of another throat infection that started in mid November – after a night out in London. And so the pattern will continue until spring…when my hayfever takes over.
Last night, bunged up, red nosed, frustrated and tired of almost constantly fighting coughs/colds/throat infections, I wondered whether it is really worth taking azathioprine. Then I thought back to the days *before* and I knew that when I see my gastroenterologist on Wednesday for my annual check up, I’ll ask him for another year with my wonderful drug.